Colorado, 2017

Winter Storm in Colorado, January 22 to 24, 2017

January 22 to 24, 2017 · NWS PUB · 4 events in 4 counties and zones

A Pacific storm system brought heavy snow to the Continental Divide and other parts of southern Colorado. More than 8 inches fell along the Continental Divide, but an impressive 38 inches of snow impacted Wolf Creek Pass (Mineral County).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A Pacific storm system brought heavy snow to the Continental Divide and other parts of southern Colorado. More than 8 inches fell along the Continental Divide, but an impressive 38 inches of snow impacted Wolf Creek Pass (Mineral County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 22, 3:46 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 22, 3:46 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
346 PM MST Sun Jan 22 2017

.SHORT TERM...(This evening through Tuesday Night) Issued at 326
PM MST Sun Jan 22 2017

TONIGHT THROUGH TUESDAY NIGHT...

High clouds have been spreading eastward acrs the area today.  Web
cams not showing any snow yet over Monarch and Wolf Creek passes.
Tonight as the next weather system moves onshore and begins heading
toward the Great Basin, mid level moisture will increase and snow
will begin falling along the Continental Dvd.  This will be the
beginning of a long period of snowfall for the Continental Dvd. The
NAM has very little pcpn spreading into the Sangre De Cristo mtns by
Mon morning, even though the GFS does show a little more than the
NAM, snow amounts should be light.  The San Luis Valley and the
Upper Arkansas Valley are not really expected to see much either.

On Mon southwest winds increase across all of the area as the upper
trof remains over the western U.S.   Snow accumulations will
continue along the Continental Dvd, but not much is expected over
the eastern mtn, at least until later in the afternoon. The lower
elevations should be dry on Mon and the sern plains wl see highs in
the 50s to near 60.  Mon night the upper trof moves acrs the state.
Snow will be found over all the mountain areas through the first
half of the night, along with fairly good chances for pcpn over the
high valleys.  Some pcpn may also spread over the I-25 corridor but
the rest of the southeast plains probably won't see more than some
isold showers, if that.  In the late night hours the upper low moves
into wrn NE with west to NW flow aloft ovr the forecast area and
breezy westerly sfc winds in many locations.  The forecast models
also show pcpn chances decreasing acrs all of the area, with mainly
just some lingering snow by 12Z over portions of the Continental Dvd.

Later Tue morning as the upper low continues moving eastward acrs
NE, the sfc wind become windy from the N or NW acrs eastern CO, and
this continues through the day.  Any pcpn during the day Tue will
mainly be isold to scattered, and mainly over the mtn areas.  Temps
will be cooler on Tue, probably in the upper 30s to mid 40s over the
sern plains and mostly in the 20s in the high valleys.  North to
northwest winds continue Tue night with some light lingering snow
showers over some of the mtn areas, and possibly along the I-25
corridor.  A couple of the previous runs of the NAM showed the
possibility of several inches of snow Tue night along and adjacent
to the eastern mtns as a result of upslope flow, but the 18Z run has
eliminated this.

.LONG TERM...(Wednesday through Sunday) Issued at 326 PM MST Sun
Jan 22 2017

There is pretty good agreement through the extended period with
generally low ensemble spreads and higher forecast confidence.

Wednesday through Friday...a slow moving broad upper trough is
forecast to drop south across Colorado. This will bring near
continuous light snowfall for the mountains, and especially the
Continental Divide. Snow accumulations do not look overly
impressive with 1 to 3 inches expected each day. Dry conditions
are expected to prevail across the Plains. Temperatures will be
cool through this period with 30s expected across the Plains.

Saturday and Sunday...the upper trough is forecast to continue
south into Mexico by Saturday with high pressure building over the
Great Basin. Broad northerly flow aloft will bring dry conditions
to the area for the weekend. Temperatures will also begin to warm
with 40s for highs on Saturday and lower 50s by Sunday for the
lower elevations.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 326 PM MST Sun Jan 22 2017

KCOS and KPUB should see VFR conditions through the next 24 hrs.
Both KCOS and KPUB will see gusty southwesterly winds develop either
late Mon morning or early in the afternoon.  KALS could see a few
showers in the area tonight and the first part of Mon, but chances
look low at this time.  KALS should see a better chance for some
showers in the area Mon afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 5 AM MST
Tuesday for COZ073-075.

Winter Weather Advisory until 5 AM MST Tuesday for COZ059-061-
064-067.

Winter Storm Warning until 5 AM MST Tuesday for COZ058-060-066-
068.

&&

SHORT TERM...28
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, Jan 22, 3:08 PM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MST SUN JAN 22 2017

COZ058>089-093>099-232215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
308 PM MST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL SPREAD MODERATE TO HEAVY WIND DRIVEN SNOW
INTO THE CONTINENTAL DIVIDE THIS EVENING. SCATTERED SNOW SHOWERS
WILL PROBABLY SPREAD INTO THE CREST OF THE SANGRE DE CRISTO
MOUNTAINS AFTER MIDNIGHT. SNOW WILL BE HEAVY AT TIMES ALONG THE
CONTINENTAL DIVIDE WHERE 4 TO 6 INCHES WILL BE POSSIBLE BY MONDAY
MORNING. MOUNTAIN PASSES WILL BECOME SLICK AND SNOWPACKED WITH
POOR VISIBILITIES IN BLOWING AND DRIFTING SNOW. THE CREST OF THE
SANGRE DE CRISTO MOUNTAINS WILL SEE UP TO 3 INCHES OF SNOWFALL BY
EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM WILL TRACK ACROSS COLORADO THROUGH WEDNESDAY.
ROUNDS OF HEAVY...BLOWING SNOW WILL MOVE THROUGH THE CONTINENTAL
DIVIDE WITH PERIODS OF SNOW SHOWERS OVER THE EASTERN MOUNTAINS.
ACROSS THE LOWER ELEVATIONS...THERE WILL BE CHANCES FOR SNOW
SHOWERS AT TIMES...MAINLY IN THE SAN LUIS VALLEY AND ALONG AND
NEAR THE I-25 CORRIDOR. THE BEST CHANCES FOR SNOW AT THE LOWER
ELEVATIONS WILL OCCUR MONDAY NIGHT AND EARLY TUESDAY.

TOTAL SNOW ACCUMULATIONS THROUGH THE EXTENDED PERIOD WILL BE
SIGNIFICANT ALONG THE CONTINENTAL DIVIDE. THE EASTERN MOUNTAINS
COULD SEE SEVERAL INCHES OF SNOW. ACROSS THE LOWER ELEVATIONS...
ONLY LIGHT ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TONIGHT ALONG THE CONTINENTAL DIVIDE AND SANGRE DE CRISTO
MOUNTAINS.

28/28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
January 22, 6:00 PM MST to January 24, 5:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
January 22, 6:00 PM MST to January 24, 5:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, La Garita Mountains Above 10000 Ft

When
January 22, 6:00 PM MST to January 24, 5:00 PM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
January 22, 6:00 PM MST to January 24, 5:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671500, 671501, 671502, 671503.